Complication from Cataract Surgery

by Steven
(San Diego)

One month after cataract surgery (Right Eye only), noticed that vision in that eye was becomming blurry. Two months later, noticed that when reading a line of smaller type, the line appeared to be somewhat wavy. Was told this was a side effect of cataract surgery. That waviness was caused by fluid pressure on the macula that was forcing or bending rods and cones out of proper alignment. For example, when typing this, I am keeping my right eye closed... in order to clearly see the screen and minimize visual confusion.

Comments for Complication from Cataract Surgery

Average Rating starstarstarstarstar

Click here to add your own comments

Oct 09, 2017
Rating
starstarstarstarstar
Wavy text after cataract surgery NEW
by: Sheesh

I have had the same problem, -- wavy text -- which started a month after cataract surgey. Consulted 3 retina specialists, did 2 OCTs which showed nothing.
Pain and waviness stil there after 2 months. Tried steroid drops also, no effect

May 05, 2012
Rating
starstarstarstarstar
Waviness in vision after cataract surgery
by: Brian Ang

Dear Steven

I have been thinking long and hard about your symptoms after cataract surgery. Usually when there is blurring and waviness after surgery, it indicates a problem at the macula, which is the sensitive part of the retina that is needed to see fine detail.

The commonest problem is cystoid macular edema (CME), where fluid accumulates within the retinal layer at your macula. This distorts the architecture of the cones, thereby resulting in the symptoms you describe. This usually resolves after a few weeks. Treatment with eye drops (both steroid and non-steroidal anti-inflammatory medications) tends to hasten recovery. For my patients who develop CME postoperatively, I prescribe prednisolone (steroid) and ketorolac (non-steroidal) eye drops 4 times daily for 1 month. This usually sorts everything out.

If you already have early age-related macular degeneration (AMD) or diabetic retinopathy, having cataract surgery can cause activation of these diseases. As a result, fluid leaks into the macula and also cause the symptoms you describe. In this situation, a fluorescein angiogram dye test will be needed to determine the origin and extent of the leak. You may then require retinal laser treatment or eye injections with anti-VEGF medications (such as bevacizumab or ranibizumab).

As far as I know, pressure on the macula from the vitreous is unlikely to cause the symptoms that you have described.

Good luck!

Brian


Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Your experience of surgery.